Alert archive / Wyoming / High Wind Warnings in 2020

High Wind Warning 24, NWS Riverton, WY

December 15, 2020Park County, Wyoming

NWS Riverton, WY issued this high wind warning at Dec 15, 2020, 3:46 PM MST for Park County, Wyoming. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 15, 2020, 3:46 PM MST (22:46 UTC)
Expired
Dec 16, 2020, 2:31 AM MST
In force
11 hr
Issued by
NWS Riverton, WY

County Park County, WY

The radar

The Billings radar (KBLX), 167 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 10.8 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2020-12-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2020-12-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
925 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

575 
WWUS75 KRIW 152246
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
346 PM MST Tue Dec 15 2020

WYZ003-161200-
/O.NEW.KRIW.HW.W.0024.201215T2246Z-201216T1200Z/
Cody Foothills-
Including the cities of Clark, Cody, and Meeteetse
346 PM MST Tue Dec 15 2020

...HIGH WIND WARNING IN EFFECT FOR THE CODY FOOTHILLS UNTIL 5 AM 
MST WEDNESDAY...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph.

* WHERE...Cody Foothills especially from just south of Cody to
  THE Clark area.

* WHEN...Until 5 AM Wednesday. The strongest winds are expected to
  occur through about midnight.

* IMPACTS...Mainly to transportation especially along Highway 120.
  There is an elevated risk for a blow over especially for light 
  and high profile vehicles, including campers and tractor 
  trailers.

* ADDITIONAL DETAILS...Please keep two hands on your steering 
  wheel in case of a sudden, strong wind gust.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

In a parking lot, park into the wind to minimize the possibility 
of your car door hitting another parked vehicle.

&&

$$

21
1 follow-up statement
770 
WWUS75 KRIW 160931
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
231 AM MST Wed Dec 16 2020

WYZ003-161045-
/O.CAN.KRIW.HW.W.0024.000000T0000Z-201216T1200Z/
Cody Foothills-
Including the cities of Clark, Cody, and Meeteetse
231 AM MST Wed Dec 16 2020

...HIGH WIND WARNING IS CANCELLED...

The threat for high wind speeds and gusts has subsided in the
area. A west wind of 25 to 30 mph will still occur with gusts
around 40 mph through sunrise. 

$$

For more information from the National Weather Service visit
https://weather.gov/riw

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Dec 15, 1:15 PM MST, 2 hours 31 minutes earlier.

Area forecast discussion, Dec 15, 1:15 PM MST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
115 PM MST Tue Dec 15 2020

.SHORT TERM...(This evening through Wednesday night)
Issued at 100 PM MST Tue Dec 15 2020

With the overnight system moving off quickly to the southeast,
moist northwest flow has taken its place across western WY where
snow showers have already developed mid-day. Clearing across
central WY has brought plentiful sunshine, but recent snow is
limiting high temps in the mid to upper 20s, with some low 30s
where compressional warming is bringing some warmth.  With the
resulting surface pressure gradient, windy conditions have
developed across the typical southwest into central WY corridor,
as well as from the Dubois area to northern Absarokas. Blowing
snow is likely an issues in some locations across southern and
central WY. These winds are expected to persist at least through
Wednesday evening. Models are showing moisture increasing into
western WY this evening and overnight; thus additional snow will
accumulate with about 4-6 inches in the western mountains and 1-3
inches in the far western valleys. The current pattern seems to
support more snow than the models advertise with QPF based on
Monday snowfall across central WY. The cloud cover should prevent
temperatures from dropping below zero Wednesday morning, and
winds along the eastern slopes of the foothills will keep minimum
temperatures elevated from Cody south to Dubois. Very weak ridging
is expected to develop late afternoon Wednesday as snow showers
weaken across the western mountain. Mid-level flow will become
more westerly as a stronger trough deepens along the west coast.
Clouds will increase across western WY by midnight Thursday, with
the next round of heavy snow pushing into the western mountains
and valleys by sunrise Thursday. With a decent leeside low
developing in Montana and stretching southward along the Front
Range, west to southwest wind will continue to impact central WY.

.LONG TERM...(Thursday through Tuesday)
Issued at 1240 PM MST Tue Dec 15 2020

Upper-level ridging over the area will keep east of the divide
rather quiet for Thursday morning. However a jetstreak and
associated trough will nudge the ridge east through the day and
promote more southwest flow aloft. The lift associated with the
upper-level jetstreak in combination of orographic lift will
generate snow across the western mountains into Thursday
afternoon. As the trough dives toward the Four Corners region the
main point of lift remains across Wyoming allowing for snow
showers to spill over the divide Thursday night into Friday
morning before quickly departing by early Friday afternoon.
Confidence in this setup is pretty high since models have been in
agreement with timing and position of precipitation but finalized
snow total forecasts are still up in the air due to differences in
moisture between models as the GFS appears to be a little drier
than the ECMWF. Behind the departing trough, northwest flow keeps
snow in the western mountains through the weekend. Temperatures
also look to climb into the upper 30s across the central basins
while staying dry.

Models begin to diverge into Tuesday as to the approach of the next
system in regards of strength and setup. The GFS is sticking with
northwest flow with small perturbations traversing the state with
quick, isolated precipitation. While the ECMWF is bringing a
decent shortwave Pacific trough packing a lot of moisture. This is
definitely worth watching moving forward especially as we
approach Christmas.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1000 AM MST Tue Dec 15 2020

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals

VFR conditions will exist across all East of the Divide terminals
through the TAF period. Wind will be the main theme especially at
KCOD and KCPR. KCOD will experience gusts up to 25 knots and LLWS
after 02Z and lasting until around 09Z. KCPR will be the gustiest of
the terminals with winds gusting to 35 knots. The remaining
terminals will see light and variable winds with decreasing cigs
ahead of the next system through the period. Mountaintop obscuration
may be possible.

West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals

VFR conditions will continue across all the West of the Divide
terminals with the exception of KJAC as VCFG and VCSH could create
IFR/MVFR visibilities through the TAF period. Everywhere else will
stay VFR. KRKS will be the gustiest site West of the Divide with
winds gusting over 35 knots for most of the period. KPNA will be
breezy but will diminish after 00Z before picking up again 17Z
Wednesday. All terminals will see decreasing cigs ahead of the next
system through the period. Mountaintop obscuration may be possible.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued AT 115 PM MST Tue Dec 15 2020

With one storm system moved off to the southeast, another one is
coming in northwest flow into western WY today. Mostly clear skies
with some warming east of the divide this afternoon, though breezy
to windy from southern to central WY, as well as from Dubois to
the northern Absarokas. These winds will continue for the next
24-36 hours with the current pattern. Snow will increase late this
afternoon and evening across western WY, with up to 6 inches
overnight in the mountains, and 1-3 inches in the far western
valleys. Snow showers will continue until early afternoon
Wednesday. Smoke dispersal could be good with strong low level
winds, but current pattern is preventing decent vertical rise.
Likely to see surface inversions in the valleys and basins as
well. Weak high pressure Wednesday afternoon will give way to the
next storm pushing in Thursday into Friday morning. This storm
will bring good snow to western WY and some snow to all areas.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...McDonald
LONG TERM...Vorst
AVIATION...Vorst
FIRE WEATHER...McDonald
Hazardous weather outlook, Dec 15, 4:01 AM MST, 11 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
401 AM MST Tue Dec 15 2020

WYZ001>020-022>030-161215-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
401 AM MST Tue Dec 15 2020

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

As the wind increases in parts of the south, central and
northwest this afternoon, areas of drifting snow will create
travel hazards through tonight. Snow will develop in the northwest
toward late afternoon and increase in coverage tonight out west.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...Light snow is likely in the western mountains and a
chance of snow in the far western valleys. Windy in the south,
central and parts of the northwest.

Thursday into Friday...A good chance of snow in the west. A
chance of snow east of the divide Thursday night into Friday
morning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions, including heavy snow and daily snowfall amounts.

WFO Riverton

Nearby

High Wind Warnings in Wyoming, 2020Every high wind warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.